New York, 2008

Hail and Damaging Winds in New York, August 8, 2008

August 8, 2008 · NWS OKX · 5 events in 3 counties and zones

An upper level low provided sufficient instability to cause thunderstorms that reached severe limits across Long Island and Westchester County on the 8th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

An upper level low provided sufficient instability to cause thunderstorms that reached severe limits across Long Island and Westchester County on the 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 8, 3:23 PM EST, 43 minutes earlier.

Area forecast discussion, Aug 8, 3:23 PM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
423 PM EDT FRI AUG 8 2008

.SYNOPSIS...
A BROAD UPPER TROUGH ALONG THE EASTERN SEABOARD ASSOCIATED WITH A
CLOSED UPPER LEVEL LOW OVER EASTERN CANADA WILL REMAIN PERSISTENT
THROUGH NEXT WEEK. A SERIES OF DISTURBANCES WILL SLIDE THROUGH THE
REGION...PRODUCING THE CHANCE FOR SHOWERS AND THUNDERSTORMS DURING
THE PERIOD.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
DIURNAL CONVECTION SHOULD DECREASE IN COVERAGE AND INTENSITY
DURING THE EARLY EVENING HOURS. STORMS HAVE NOT BEEN AS STRONG AS
YESTERDAY DUE TO THE LOWER VERTICAL SHEAR. SKIES SHOULD TREND
TOWARD MOSTLY CLEAR LATE THIS EVENING AS THE LAST OF THE
CONVECTION DISSIPATES. FAIRLY DECENT RADIATIONAL COOLING
CONDITIONS DEVELOP OVERNIGHT WITH CLEARING SKIES AND LIGHT WINDS.
COOLING MAY BE IMPEDED IN SPOTS DUE TO RECENT RAINFALL...RESULTING
IN POCKETS OF HIGHER LOW LEVEL HUMIDITY.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
FLOW WILL BRIEFLY FLATTEN OUT ALOFT AS ONE IMPULSE LIFTS NORTHEAST
AND A STRENGTHENING CLOSED LOW STARTS TO DIVE SOUTH OVER THE
WESTERN GREAT LAKES. THE COLD POOL ALOFT WILL STILL BE
PRESENT...WITH 500 HPA TEMPERATURES AROUND -12 C TO -14 C...AS
OPPOSED TO THE MORE TYPICAL -8 C TO -10 C EXPECTED IN AUGUST.
WILL KEEP A SLIGHT CHANCE MENTION FOR THE AFTERNOON DUE TO THE
PERSISTENCE OF ANOMALOUS COLD AIR ALOFT...BUT DON/T THINK WE WILL
HAVE A TRIGGER.

ON SUNDAY INTO SUNDAY NIGHT...ANOTHER ROUND OF SEVERE WEATHER IS
POSSIBLE AS THE CLOSED LOW ALOFT MAKES ITS CLOSEST APPROACH. 500
HPA TEMPERATURES COOL TO -15 C TO -17 C WITH A POCKET OF AROUND
-20 C UPSTREAM ACROSS LAKE ONTARIO AND WESTERN NEW YORK. MID LEVEL
ENERGY ASSOCIATED WITH THE UPPER LOW WILL BE AVAILABLE...AND THERE
WILL BE A CYCLONIC SHEAR CURVATURE TO THE MID AND UPPER FLOW.
HOWEVER...ONE MITIGATING FACTOR COULD BE THE LIMITATION ON DIURNAL
HEATING DUE TO PERSISTENT CLOUDS AND PRECIPITATION THAT WOULD
SUPPRESS INSTABILITY. WILL CONTINUE TO ADVERTISE GOOD CHANCE
POPS...ESPECIALLY NORTH AND WEST OF NEW YORK CITY WHICH WILL BE
CLOSER TO A FAVORABLE FETCH FOR THE CONVECTION GENESIS AREA.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
THE POLAR VORTEX IN EASTERN CANADA WILL CONTINUE TO BE ACTIVE AS
ROTATING VORT MAXES CONTINUE TO AMPLIFY THE BASE OF THE TROUGH.
EXPECT CONVECTION WILL CONTINUE TO BE ACTIVE ON MONDAY AFTERNOON
AND EVENING WITH THE PROXIMITY OF THE 500 HPA CLOSED LOW AND
ASSOCIATED COLD POOL ALOFT. THIS FEATURE WILL LIFT OUT MONDAY
NIGHT...PERHAPS GIVING US A BRIEF REPRIEVE ON TUESDAY.
HOWEVER...THERE IS DECENT CONSENSUS WITHIN THE MODEL GUIDANCE THAT
THE TROUGH WILL RE-AMPLIFY FOR THE MIDDLE AND END OF NEXT WEEK AS
YET ANOTHER VORT WILL RESULT IN AN UPPER TROUGH OVER THE
NORTHEAST...AND PERHAPS A CLOSED LOW. EXPECT DIURNAL BASED
CONVECTION DURING THE AFTERNOON AND EVENING PERIODS WITH A
PERSISTENCE OF NEAR OR BELOW NORMAL TEMPERATURES.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
UPPER LEVEL TROUGH CONTINUES TO REMAIN ACROSS THE REGION THROUGH
THE PERIOD WITH SHORTWAVES ROTATING THROUGH.

CONVECTION ACROSS THE REGION LATE THIS AFTERNOON WILL DIMINISH INTO
THIS EVENING.

NORTHWEST FLOW PREVAILS.

BETTER WX ON SAT WITH AN ISOLATED TSTM IN THE LATE AFTERNOON.

NW FLOW SAT AM GOES SOUTHWEST BY EVENING. SEA BREEZE BRINGS IN SW
FLOW TO COASTAL TERMINAL FIRST.

OUTLOOK FOR 18Z SATURDAY THROUGH WEDNESDAY...PERSISTENT UPPER LOW
WILL RESULT IN ANOTHER ROUND OF WIDESPREAD CONVECTION ON SUNDAY
AFTERNOON...POTENTIALLY SEVERE. THE CONVECTION IS EXPECTED TO
CONTINUE INTO MONDAY WITH IMPROVEMENT EXPECTED FOR TUESDAY INTO
WEDNESDAY.

&&

.MARINE...
A SERIES OF DISTURBANCES WILL MOVE ACROSS THE WATERS AS AN UPPER
LEVEL TROUGH REMAINS IN PLACE OVER THE EASTERN SEABOARD THROUGH THE
NEXT WEEK. EXPECT A CHANCE OF SHOWERS AND THUNDERSTORMS ALMOST
EVERY AFTERNOON AND EVENING WITH THE EXCEPTION OF SATURDAY AND TUESDAY.
ANY THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING GUSTY
WINDS...HAIL...FREQUENT LIGHTNING AND LOCALLY HIGHER SEAS. IN
ADDITION...VISIBILITIES WILL BE LOWERED IN AREAS OF HEAVY RAIN.

OTHERWISE...WINDS AND WAVES WILL GENERALLY REMAIN BELOW SCA
CRITERIA...EXCEPT IN AREAS OF THUNDERSTORMS.

&&

.HYDROLOGY...
LESS LIKELY FLOOD THREAT TODAY. PRECIPITABLE WATER HAS FALLEN TO
AROUND 1 INCH. LOCALIZED HEAVY SHOWERS AND THUNDERSTORMS WILL
PERSISTENT INTO EARLY EVENING...WITH BEST THREAT OF FLOODING
PROBLEMS IN AREAS WITH POOR DRAINAGE.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Aug 8, 1:57 AM EST, 14 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
257 AM EDT FRI AUG 8 2008

CTZ005>012-NJZ002>006-011-NYZ067>081-091100-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
257 AM EDT FRI AUG 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...FRIDAY

AFTERNOON THUNDERSTORMS ARE POSSIBLE...SOME OF WHICH MAY PRODUCE
STRONG GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-091100-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
257 AM EDT FRI AUG 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

AFTERNOON THUNDERSTORMS ARE POSSIBLE...SOME OF WHICH MAY PRODUCE
STRONG GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Aug 8, 2:37 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
337 PM EDT FRI AUG 8 2008

NJZ002>006-011-NYZ071>077-082030-
BERGEN-BRONX-EASTERN PASSAIC-ESSEX-HUDSON-KINGS (BROOKLYN)-NASSAU-NEW
YORK (MANHATTAN)-QUEENS-RICHMOND (STATEN IS.)-SOUTHERN
WESTCHESTER-UNION-WESTERN PASSAIC-
337 PM EDT FRI AUG 8 2008

...STRONG THUNDERSTORMS WILL IMPACT BERGEN...BRONX...ESSEX...
HUDSON...KINGS (BROOKLYN)...NEW YORK (MANHATTAN)...PASSAIC...
QUEENS...RICHMOND (STATEN ISLAND)...SOUTHERN WESTCHESTER...UNION AND
WESTERN NASSAU COUNTIES...

AT 334 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM POMPTON
LAKES TO EDISON...AND MOVING EAST AT 32 MPH.

HEAVY RAIN...FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND
WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

NV
Special weather statement, Aug 8, 2:42 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
342 PM EDT FRI AUG 8 2008

CTZ006>008-010>012-082045-
NORTHERN MIDDLESEX-NORTHERN NEW HAVEN-NORTHERN NEW LONDON-SOUTHERN
MIDDLESEX-SOUTHERN NEW HAVEN-SOUTHERN NEW LONDON-
342 PM EDT FRI AUG 8 2008

...STRONG THUNDERSTORM WILL IMPACT MIDDLESEX...SOUTHEASTERN NEW HAVEN
AND SOUTHWESTERN NEW LONDON COUNTIES...

AT 338 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NEW HAVEN...AND MOVING EAST AT 23 MPH.

HEAVY RAIN...FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND
DAMAGING WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

NV
Special weather statement, Aug 8, 2:53 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
353 PM EDT FRI AUG 8 2008

NYZ079-081-082100-
NORTHEAST SUFFOLK-SOUTHEAST SUFFOLK-
353 PM EDT FRI AUG 8 2008

...STRONG THUNDERSTORMS WILL IMPACT SUFFOLK COUNTY...

AT 351 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SERIES OF STRONG THUNDERSTORMS NEAR RIVERHEAD...AND MOVING SOUTHEAST
AT 19 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40
MPH ARE EXPECTED WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

NV
Special weather statement, Aug 8, 3:04 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
404 PM EDT FRI AUG 8 2008

CTZ005-009>012-NJZ003-NYZ069>071-082100-
BERGEN-NORTHERN FAIRFIELD-NORTHERN WESTCHESTER-ROCKLAND-SOUTHERN
FAIRFIELD-SOUTHERN MIDDLESEX-SOUTHERN NEW HAVEN-SOUTHERN NEW
LONDON-SOUTHERN WESTCHESTER-
404 PM EDT FRI AUG 8 2008

...STRONG THUNDERSTORMS WILL IMPACT FAIRFIELD...MIDDLESEX...NORTHERN
BERGEN...ROCKLAND...SOUTHEASTERN NEW HAVEN...SOUTHERN NEW LONDON AND
WESTCHESTER COUNTIES...

AT 359 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM KILLINGWORTH TO
SLOATSBURG...AND MOVING SOUTHEAST AT 25 MPH.

HEAVY RAIN...FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND
WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

NV
Local storm report, Aug 8, 3:24 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
424 PM EDT FRI AUG 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             MERIDEN                 41.54N 72.80W
08/08/2008  E1.00 INCH       NEW HAVEN          CT   TRAINED SPOTTER

            QUARTER SIZE HAIL NEAR THE INTERSECTION OF 91 AND 691

&&

JMC
Local storm report, Aug 8, 3:32 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
432 PM EDT FRI AUG 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     1 NE STRATFORD          41.21N 73.12W
08/07/2008                   FAIRFIELD          CT   CO-OP OBSERVER

            LARGE BRANCH DOWN ON NAUGATUCK AVENUE. TIME ESTIMATED
            FROM RADAR.

0630 PM     TSTM WND DMG     STRATFORD               41.20N 73.13W
08/07/2008                   FAIRFIELD          CT   CO-OP OBSERVER

            POLE SNAPPED IN HALF WITH NUMEROUS TREES DOWN ON FERRY
            BOULEVARD. TIME ESTIMATED FROM RADAR.

0630 PM     TSTM WND DMG     STRATFORD               41.20N 73.13W
08/07/2008                   FAIRFIELD          CT   CO-OP OBSERVER

            SHINGLES TORN OFF HOUSE 1 MILE NE OF SUCCESS HILL. TIME
            ESTIMATED FROM RADAR.

&&

JM

The radar

The Brookhaven radar (KOKX), 58 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Nassau

When
August 8, 4:06 PM EST
Where
Nassau County, East Meadow
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.700, -73.520

Penny size hail was reported in East Meadow.

Hail, Suffolk

When
August 8, 5:27 PM EST
Where
Suffolk County, Center Moriches
Measured
0.88 in hail
Reported by
Public
Coordinates
40.800, -72.780

Nickel size hail was reported in Center Moriches.

Thunderstorm Wind, Suffolk

When
August 8, 5:27 PM EST
Where
Suffolk County, Center Moriches
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
40.800, -72.780

A trained spotter estimated wind gusts of 50 to 60 mph.

Hail, Westchester

When
August 8, 5:43 PM EST
Where
Westchester County, Mamaroneck
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.950, -73.720

Penny size hail was reported.

Thunderstorm Wind, Westchester

When
August 8, 5:43 PM EST
Where
Westchester County, Mamaroneck
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
40.950, -73.720

Wires were reported down in Mamaroneck.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131507, 131508, 131510, 131509, 131511.